Atypical Wounds - Drug_induced hypersensitivity syndrome

DIHS is an allergic reaction to ingested or IV drugs that requires identification and cessation of the offending medication, management of under-lying autoimmune disorders, supportive care to prevent complications, and meticulous wound care to prevent infection.

Go to the profile of Rose Hamm
Feb 14, 2020
0
0

Drug-induced hypersensitivity syndrome (DIHS) is an immunologic response to a drug received either orally, by injection, or by IV. Although not fully understood, the process is similar to what occurs with skin allergies except that the immune response is activated by the causative agents and their metabolites rather than by a direct effect on the keratinocytes.[1] There are numerous syndromes based on severity, types of lesions, and underlying diseases processes; however, all of them produce generalized (rather than localized) skin lesions, as well as systemic symptoms. 

Table 1.  DIHS syndromes based on severity of symptoms

Name

Identifying characteristics

Maculopapular exanthemas

(MPE)

Generalized, widespread rash with red macular (not elevated) or papular (elevated) skin eruptions

Erythema multiforme (EM)- minor

Localized skin eruptions, usually on the lower extremities, that begin to heal in 7 days

Fixed drug eruption (FDE)

One or more local annular or oval erythematous patches; resolve with hyperpigmentation; recur at the same location

Drug rash with eosinophilia and systemic systems (DRESS)

Three of the following: fever, exanthema, eosinophilia, atypical circulating lymphocytes, lymphadenopathy, hepatitis

 

Stevens-Johnson Syndrome

(SJS); also called EM major

Cutaneous lesions of erythematous papules, vesicles, bullae, or iris lesions covering <10% of the body surface area; mucosal lesions or conjunctivitis

Toxic epidermal necrolysis

(TEN)

Cutaneous lesions of erythematous papules, vesicles, bullae, or iris lesions covering >30% of the body surface area; mucosal lesions or conjunctivitis

 

 

Adverse drug reactions have been classified as Type A: those that are predictable and dose-dependent reactions, including overdose, side effects, and drug interactions (e.g., a gastrointestinal bleed following treatment with non-steroidal anti-inflammatory drugs [NSAIDs]); and Type B, those that are unpredictable, more likely to be dose independent, and may include immunologically mediated drug hypersensitivity or non-immune-mediated reactions, thus being considered allergic reactions.[2] The most commonly reported medications that cause DIHS are the following:

 

 

 

Drug Class

Specific Drug

Latent Period

Angiotensin-converting enzyme

inhibitors

Xanthine oxidase inhibitor

Captopril

 

Allopurinol

At any time

 

2–6 weeks

Antibiotics

Beta-lactams (pediatrics)

Immediate: 1 hour

Non-immediate: ³1 hour

Ceftriaxone

72 hours

Cyclosporine

 

Dapsone

Few days to weeks

Isoniazid

 

Levofloxacin

 

Minocycline

 

Penicillin

 

Sulfonamides

 

Trimethoprim

 

Anticonvulsants

Carbamazepine

Usually 2–4 weeks; may be to 3 months

Lamotrigine

 

Phenobarbitone

 

Phenytoin

 

Primidone

 

Antidepressants

Clomipramine (anafranil)

 

Antifungals

Terbinafine

2–3 days

Antiretrovirals

Abacavir

 

Nevirapine

 

Beta-blocker

Atenolol

 

Biologic modifiers

Infliximab

 

Murine and humanized monoclonal antibodies

 

Recombinant interferons

 

Drug coloring agents

Blue dyes

 

Calcium channel blockers

Diltiazem

2–3 days

Gold salts

 

 

Antihypertensive

Hydralazine (apresoline)

 

Immunosuppressants

Azathioprine

 

Non-steroidal anti-inflammatory drugs

Aspirin

 

Antiarrhythmic

Procainamide

 

Sodium channel blockers

Mexiletine

 

Disease-modifying anti-rheumatic drugs

Sulfasalazine

 

From Hamm, RL. Drug allergy: delayed cutaneous hypersensitivity reactions to drugs. EMJ Allergy Immunol. 2016. Available at: https://www.emjreviews.com/allergy-immunology/article/drug-allergy-delayed-cutaneous-hypersensitivity-reactions-to-drugs. Accessed July 25, 2018.

 

Symptoms of DIHS include generalized rash (with or without vesicles) and any of the following: local eruptions, fever (>38ᴼ C), lymphedema, mucosal lesions, conjunctivitis, and epidermal sloughing. Other reported symptoms include liver abnormalities, leukocyte abnormalities (at least one of the following: leukocytosis, atypical lymphocytosis, or eosinophilia) and HHV-6 reactivation.[3]Onset is usually 2–3 weeks after the first exposure to the offending drug, beginning with a fever or sore throat and progressing to the cutaneous/mucosal involvement, at which point the response is either SJS or TEN depending on the amount of body surface involvement. In the younger adult population (20–40 years), the syndrome is termed erythema multiforme. A literature review by Madigan and Fox suggested that “vancomycin-induced cases present with a unique phenotype characterized by a higher burden of renal involvement.”[4]  Shiohara reports that approximately 50% of the cases had an episode of infection within the previous month of onset, particularly a virus, consistent with the view in literature that viruses are key in the generation and activation of drug-specific T cells.3   Symptoms can continue to worsen even after withdrawal of the offending drug.  The patient in the attached photo developed symptoms 2 weeks after initiating an over-the-counter diet supplement that was ordered online.

Medical management of DIHS begins with identification and cessation of the causative agent, which is usually the last one that the patient has initiated taking. Depending on the severity of the symptoms, systemic corticosteroids are the gold standard to prevent progression and relieve symptoms in the acute phase, beginning with 40-50 mg/day and tapering over 6-8 weeks.3  Supportive care is provided in an intensive care unit or a burn unit for more severe cases such as SJS and TEN.

In minor cases, cessation of the medication may be sufficient to reverse symptoms and no wound care is needed. In more severe cases with epidermal sloughing, treatment is similar to that of a deep superficial burn except that debridement of the detached epidermal tissue is usually not advisable because of potential loss of fluids. Non-adherent antimicrobial dressings are recommended to help prevent infection and to avoid further skin tearing with dressing changes. Prevention of fluid loss and infection are paramount, and as the patient improves, dressings to promote re-epithelialization are recommended.

In summary, DIHS is an allergic reaction to ingested or IV drugs that requires identification and cessation of the offending medication, management of under-lying autoimmune disorders, supportive care to prevent complications, and meticulous wound care to prevent infection.

 

[1] Hamm RL.  Drug-induced hypersensitivity syndrome: Diagnosis and treatment.  J Am Coll Clin Wound Spec. 2012;3

(4):77-81.

[2] Wheatley LM, Plaut M, Schwaninger JM, et al.  Report from the National Institute of Allergy and Infectious Diseases workshop on drug allergy.  J Allergy Clin Immunol.  2015;136(2):262-271.e2.

[3] Shiohara T, Mizukawa Y.  Drug-induced hypersensitivity syndrome (DIHS)/drug reaction with eosinophilia and systemic symptoms (DRESS): an update in 2019.  Allergology International. 2019;68:301-308.

[4] Madigan LM, Foz LP. Vancomysin-associated drug-induced hypersensitivity syndrome.  J Am Acad Derm. 2019;81(1):123-128.

Go to the profile of Rose Hamm

Rose Hamm

Physical Therapy, University of Southern California

No comments yet.